So many people have been overly kind to support while I’ve been going through four series of R-Chop Chemotherapy, and I really look up to those who have survived 6-8 series. I also have read of those who have had to face multiple 6-8 series of R-Chop…and well, man…that’s one of those “if it had not been for the Lord” moments. People often ask, “how are you doing”, which is pretty easy to answer, but the “what does it feel like” is a much tougher one to corral. So for the sake of trying to answer that question, I have listed the the common side effects of R-Chop with a following commentary as to the affirmative or not.
R-Chop causes a temporary drop in the number of blood cells made by the bone marrow, leading to the following side effects: (commentary will be italicized and in parentheses)
You may have headaches, aching muscles, a cough, sore throat, pain passing urine or feel cold and shivery. (no problem with the fifth, but yes to all of the others)
Tiredness and breathlessness due to a drop in red blood cells (yes, you feel like you’ve lost some lung capacity)
Bruising more easily due to a drop in platelets – you may have nosebleeds, bleeding gums after brushing your teeth, or lots of tiny red spots or bruises on your arms or legs. (no on all of these, although gums are tender with some soreness)
Fatigue – tiredness often carries on after treatment has ended; most people find their energy levels are back to normal after 6 months to a year. (Definitely, although I absolutely will not accept the need for six months to a year to recover. I’m still in the middle of the fourth cycle and I’ve started working out again. I can’t do as much, feel like a weakling…but it won’t take me that long)
A reaction to rituximab while the drug is being given – this causes flu-like symptoms such as a fever, chills and shivering (rigors), a headache and feeling sick. About 1 in 20 people (5%) have a more severe reaction, with wheezing, itchy rash and a drop in blood pressure. Your doctor will give you medicines beforehand to try to prevent a reaction. If you do have a reaction, your nurse will slow your drip down or stop it for a while. (Yes! I was one of the 5% the first time it was administered. The “rigor” is something very hard to describe. It’s like your dying white blood cells are talking to you in the process of being struck down by the toxic combination of chemicals. Very strange and you can’t shut them up! They yap at you 24 hours. “Hey! Stop killing me! Hahahaha! I may die but it will force you to avoid salads and fresh fruit because I can’t protect you from the bacteria…and no honey either!…and to think you willingly sit in a chair for 8 hours for this! And to think we come back in a few weeks only to have you declare war on us again. Unbelievable.)
Hair loss or thinning (yes. I haven’t lost all my hair, but it has thinned out to where if I let it grow out some, I end up with dandelion head)
Nerve problems causing abdominal cramps, constipation, numbness or tingling of fingers and toes, jaw pain or double vision. (cramps=yes, constipation=YES, numbness and tingling of finger not toes=yes, no jaw pain or double vision)
Loss of fertility (I don’t know, and my wife informs me we will not be trying to determine. 2 Kids she says is enough, and no…no dogs either)
Your urine may become pink or red for one or two days after treatment with doxorubicin (well, this is getting a little too personal)
Appetite changes – you may lose your appetite or the steroids may increase your appetite and make you put on weight. (Yes. Some foods, especially the first week after infusion, make you sick just thinking about them. This gets better in the three week cycle at about the two week mark, and then you overeat because you can taste the food and you know you have about 5-7 days before Yuck)
Skin changes – your skin may darken, you may have an itchy rash or become sensitive to sunlight. (No)
Indigestion, stomach pains or discomfort (R-Chop eats and thins the stomach lining. Indigestion will sit like a ball in your throat for 3-5 days and you WILL NOT sleep)
Change in blood sugar levels – tell your doctor if you get very thirsty or if you are passing urine more than usual. (No)
Puffy face and ankles from fluid buildup. (No)
Difficulty in sleeping and mood swings. (Yes. Can’t sleep. Can’t eat. Can’t taste anything. Fatigued. So much to do but don’t feel like doing anything. This is all very depressing.)
Allergic reactions to doxorubicin affects 3 people in 100 (3%). This causes a sudden rash of pink, itchy bumps on your skin and reddening of the skin along the vein. (No)
Temporary changes to your taste. (Yes. A weird film coats your tongue and covers your taste buds)
Your nails may darken or become ridged or white lines may appear on them. (Yes and no. No darkening, but ridged and sensitive)
Changes to the muscles of your heart may occur with high doses of cyclophosphamide and doxorubicin (not that I can tell)
Well, what a ride, eh? This stuff is very nasty and it beats you down every time you go back for another infusion.
You know you’re going to get hammered. But hey, “Who am I?” The lady nurse that checked me into the hospital for surgery back in December told me she has had four bouts with cancer, they’ve all been different types of cancer, in different parts of her body, and spread over a period of 30 years. Huh, whaaa? She is big grasshopper…I am little grasshopper. I was feeling euphoric about what she said until she blurted, “But thank God it never spread to the lymph nodes!” Ooooooo…………..k.
Phil 4:13 I can do all things through Christ which strengtheneth me.